Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 12, NWS Sioux Falls, SD

May 19, 200823 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at May 19, 2008, 12:48 PM CDT for 23 counties in South Dakota. It took effect at May 19, 2008, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 19, 2008, 12:48 PM CDT (17:48 UTC)
In effect from
May 19, 2008, 1:00 PM CDT
Expired
May 19, 2008, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 191748
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT MON MAY 19 2008

.NORTHWEST WINDS WILL INCREASE DURING THE AFTERNOON HOURS 
AND BECOME STRONG AS LOW PRESSURE MOVES SOUTHEAST INTO IOWA.

SDZ038-039-050-052>054-057>060-063>065-068-200100-
/O.NEW.KFSD.WI.Y.0012.080519T1800Z-080520T0100Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR
1248 PM CDT MON MAY 19 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 WITH GUSTS TO AROUND 
45 MPH BY EARLY THIS AFTERNOON. WINDS WILL RAPIDLY DECREASE EARLY
THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

SDZ040-055-056-061-062-066-067-069-070-200100-
/O.NEW.KFSD.WI.Y.0012.080519T2000Z-080520T0100Z/
BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...MADISON...FLANDREAU...
SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION
1248 PM CDT MON MAY 19 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

WINDS WILL TURN TO THE NORTHWEST THIS AFTERNOON...AND ARE EXPECTED
TO INCREASE TO 25 TO 35 WITH GUSTS AS HIGH AS 45 MPH BY MID AFTERNOON.
WINDS WILL RAPIDLY DECREASE EARLY THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

LIEBL
2 follow-up statements
000 
WWUS73 KFSD 192055
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT MON MAY 19 2008

.NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON AND BECOME STRONG
AS LOW PRESSURE MOVES SOUTHEAST INTO IOWA. THE WINDS ARE EXPECTED
TO DECREASE AROUND SUNSET.

SDZ038-039-050-052>054-057>060-063>065-068-200100-
/O.CON.KFSD.WI.Y.0012.000000T0000Z-080520T0100Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR
355 PM CDT MON MAY 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 WITH GUSTS TO AROUND 45 MPH WILL
RAPIDLY DECREASE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

SDZ040-055-056-061-062-066-067-069-070-200100-
/O.CON.KFSD.WI.Y.0012.000000T0000Z-080520T0100Z/
BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...MADISON...FLANDREAU...
SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION
355 PM CDT MON MAY 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 WITH GUSTS TO AROUND 45 MPH WILL
RAPIDLY DECREASE THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS73 KFSD 200058
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT MON MAY 19 2008

.WINDS WILL CONTINUE TO DIMINISH THIS EVENING WITH LOSS OF DAYTIME
HEATING.

SDZ038-039-050-052>054-057>060-063>065-068-200200-
/O.EXP.KFSD.WI.Y.0012.000000T0000Z-080520T0100Z/
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR
758 PM CDT MON MAY 19 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 


$$

SDZ040-055-056-061-062-066-067-069-070-200200-
/O.EXP.KFSD.WI.Y.0012.000000T0000Z-080520T0100Z/
BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY-
INCLUDING THE CITIES OF...BROOKINGS...MADISON...FLANDREAU...
SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...
PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...
CANTON...LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION
758 PM CDT MON MAY 19 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 19, 10:00 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 10:00 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT MON MAY 19 2008

.DISCUSSION...
MADE SOME TWEAKS TO THE FORECAST FOR TODAY. SHOWER ACTIVITY HAS
PUSHED WELL TO THE EAST THIS MORNING WITH S/WV. MORE ENERGY SLIDES
THROUGH THE AREA THIS AFTERNOON...WHICH WILL BRING ANOTHER CHANCE
FOR CONVECTION. ATMOSPHERE IS STILL DRY IN THE LOWEST 1 TO 2 KM BUT
FURTHER COOLING ALOFT AND SLIGHTLY HIGHER SFC DEW POINTS WILL ALLOW
FOR A CHANCE OF MEASURABLE PRECIPITATION ONCE LAPSE RATES STEEPEN.
COULD SEE A FEW ISOLATED THUNDERSTORM CAPABLE OF PRODUCING A QUICK
TENTH OR TWO OF PRECIPITATION...BUT GENERALLY EXPECTING SOMETHING
SIMILAR TO LAST NIGHT WITH ISOLATED TO SCATTERED AMOUNTS OF A FEW
HUNDRETHS. BEST CHANCES FOR CONVECTION SHOULD BE EAST OF A LINE EAST
FROM BROOKINGS TO STORM LAKE. NO SEVERE THUNDERSTORMS EXPECTED...
BUT CAN NOT RULE SOME SMALL HAIL SHOULD ANY STRONGER CONVECTIVE
CELLS DEVELOP IN SW MN AND NW IA AS FREEZING LEVELS ARE AROUND 8000
FT AND DRY LOW LEVELS.

INCREASED THE WINDS FOR THIS AFTERNOON...ESPECIALLY IN THE WRN
CWA...ROUGHLY FROM I 29 WWRD. ONCE SFC TROUGH PASSES TO THE E...AND
MID AND UPPER LEVELS COOL...LAPSE RATES WILL BECOME STEEP AND HIGH
MOMENTUM AIR WILL MIX TO THE SFC. WILL LIKELY SEE SOME GUSTS IN
EXCESS OF 40 MPH FROM THE JAMES VALLEY AND W BY LATE THIS AFTERNOON.
DESPITE THE STRONG WINDS...FIRE DANGER SHOULD NOT GO ABOVE THE HIGH
RANGE THIS AFTERNOON. DEW POINTS ARE EXPECTED TO REMAIN IN THE
40S...KEEPING RELATIVE HUMIDITIES IN THE 30S...BUT WILL MONITOR
FOR DRIER AIR MIXING TO THE SFC.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 20/12Z. ISOLATED TSRA POSSIBLE
DAYTIME HEATING THIS AFTERNOON/EARLY EVENING. HOWEVER PROBABILITY OF
TSRA AT SINGLE TAF LOCATION LOW SO WILL NOT MENTION IN TAFS AT THIS
TIME. W TO NW WILL INCREASE THIS AFTERNOON INTO THE 15 TO 30 MPH
RANGE WITH HIGHER GUSTS ACROSS MUCH OF SD...ALTOUGH THE STRONGEST
WILL BE FROM THE JAMES VALLEY AND WWRD.

&&

.PREV DISCUSSION...
SCT LGT SHWRS CONT TO MOVE OVER AREA PRETTY MUCH AS FIGURD AND SHUD
BE MOVG STDLY EWD OUT OF AREA AFT 12Z. ISOLD LTG STRIKES HAVE
APPEARED FROM TIME TO TIME BUT WITH CONTD SLOW WEAKNG OF ACTVTY HAVE
CHANGED TUNE A LTL AND GONE WITH JUST SHWRS LINGRNG. AS THIS MOVES
OUT...STAGE WILL BE SET WITH INCRG MOISTR AND INSTBLTY FOR NEXT STGR
WV THIS AFTN AND EVE. THO GREATST EFFECTS OF THIS NEXT WV WILL BE
JUST NE OF FCST AREA...WITH AIR BCMG MRE MOIST AND UNSTBL FROM THE S
AND SW...IT IS WORTH A MENTN OF TSTM CHC WHICH WE DIDNT HAVE IN ERYR
FCST. HEATG BTWN WVS TDA WILL BE A FACTOR. THIS THREAT WILL CONT
INTO THIS EVE BEFORE ENDG AS WELL DEFINES WV MOVES E/SE OF AREA.

THIS SECOND WV AND OTHERS FOLLWG FRTHR E WILL DIG ERN USA TROF AND
FORCE RDGNG OVER PLAINS. THIS LEADS TO AT LEAST A CPOL DAYS OF DRY
MILD WX. WITH TNGTS MODELS GNLY SHOWINF UPPR FEATURES...TROF E RDG
CNTRL AND DIGGING UPR LO SWRN USA...BCMG MORE ENTRENCHED...QSTN
ARISES ABOUT SLOWING ADVANCE OF PCPN THREAT LATER THIS WEEK. WILL
ONLY GO WITH MINOR SLOWNG FOR NOW DUE TO UNCERTAINTY IN RUN TO RUN
MODEL CHANGES AND THE FACT THAT FCST MENTN OF PCPN ESPLY ERY DEALS
WITH JUST SLGT CHC. IF TREND CONTS WE MAY BE ABLE TO CUT THESE
WED/THU POPS MORE. FOR NOW WITH GFS STILL BRIONGING MORE MOISTR AND
INSTBLTY TO AREA BY THU NGT AND FRI DESPITE RDGNG...WILL CUT BACK
VERY LITTLE AT MOST. THIS GOES INTO REST OF EXTENDED PD THRU NEXT
WEEKEND.

TEMP TREND STILL VERY MODERATE WITH SEASNBLY WARM TDA BCMG SEASNBLY
COOL BHND WV FOR TUE...THEN SOME MODEST WARMNG AGN LATE IN WEEK WITH
RDGNG. NO FROST AND NO WARMNG INTO THE 90S OR EVEN VERY MUCH INTO
THE 80S FORSEEN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

UPDATE...LIEBL
WILLIAMS/JH
Hazardous weather outlook, May 19, 10:06 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT MON MAY 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1006 AM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING FROM THE JAMES RIVER EAST...HOWEVER THIS BEST
CHANCES WILL BE EAST OF INTERSTATE 29. SEVERE STORMS ARE NOT
ANTICIPATED... ALTHOUGH THERE IS A MINIMAL THREAT FOR SMALL
HAIL...MAINLY INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.